CAFFEINE POISONING IN DOGS

Stimulants such as tea and coffee are an awesome wake up call or pick me up for humans. For so many of us, how would we even function without our caffeine? While it is typically safe for humans, you need to keep it out of reach from your precious pups. Items such as coffee and green tea pods are dangerous for your dog.

Why is Caffeine Dangerous?

Tea and coffee plants contain a crystalline chemical known as caffeine. Caffeine is a central nervous system stimulant in various foods and pharmaceuticals, often in coffee, tea, coffee and tea pods, diet pills, chocolate, and soda. Caffeine greatly affects the central nervous system in dogs and can put them at great risk. Again, caffeine is safe for humans but not for dogs.

What are the Clinical Signs of Caffeine Poisoning?

As a stimulant, caffeine helps us remain awake and alert. The stimulating effects of caffeine are responsible for most of the poisoning signs. Drinking three cups of coffee will give you a decent notion of how your dog can feel after slurping up an energy drink that was spilled on the floor. Caffeine might raise a pet’s heart rate and make them more agitated. Excessive pacing or vocalizations are other possible indications. Blood pressure rises, and cardiac arrhythmias may occur as a result of the stimulant effects of caffeine. Pets may also have tremors, convulsions, vomiting, diarrhea, or loss of muscular control.

How Much Caffeine Causes Poisoning?

A baseline of 9 mg/lb of bodyweight can result in caffeine poisoning. The specific amount of caffeine that can cause poisoning depends on the source of caffeine. Three teaspoons of instant coffee grounds would be enough for a medium-sized dog to have moderate signs, while ten teaspoons or entire green tea pod would be enough to cause severe clinical signs.

Treatment

The key to successful treatment in any poisoning scenario is to act quickly. Your pet’s veterinarian may use an antitoxin such as activated charcoal or induce vomiting to eliminate the toxin from your pet’s system before it is absorbed. IV fluids may be used to treat dehydration caused by vomiting, diarrhea, and the diuretic effects of caffeine. Caffeine excretion and renal health are both improved by IV fluids. Muscle tremors and convulsions, high blood pressure, and an irregular pulse may need medication. Be ready for your pet to spend the day at the hospital for mild instances and maybe a few days for severe ones to get sufficient treatment and observation.

Call your vet and Pet Poison Helpline at (855)-764-7661 if your dog is exhibiting clinical signs of caffeine poisoning.